Learn

Core explanation

Core concept

Prominent obsessions, compulsions, hair-pulling, skin-picking, or other body-focused repetitive behaviors that developed during or soon after substance intoxication, withdrawal, or exposure to a medication capable of producing such symptoms, where the substance/medication is judged etiologically related to the disturbance.

Plain-language explanation

This diagnosis is for OCD-spectrum symptoms -- intrusive obsessions, compulsions, or repetitive body-focused behaviors -- caused by a substance or medication (such as certain stimulants or dopaminergic medications) rather than arising independently. As with the other induced disorders in this batch, the diagnosis requires a demonstrated timing and pharmacological link.

Developmental considerations

Less common than the substance/medication-induced mood and anxiety presentations; when seen, it's often linked to dopaminergic agents or stimulants known to precipitate repetitive or perseverative behaviors.

Functional impact

Impact depends on the severity and specific presentation but by definition must be clinically significant, and is expected to improve as the substance clears or the medication is discontinued or adjusted.

Associated features

May occur alongside other signs of the causative substance's pharmacological effects; new-onset repetitive behaviors shortly after starting a dopaminergic medication are a recognized pattern in some neurological treatment contexts.

Cultural considerations

Access to and patterns of use of dopaminergic and stimulant medications vary by setting and should be part of a thorough history when evaluating new-onset OCD-spectrum symptoms.

Common misconception

A common misconception is that repetitive behaviors appearing during any medication trial are automatically medication-induced. The diagnosis requires the substance or medication to have documented potential to produce such symptoms and the timeline to plausibly support an etiological link.

Reconsider this formulation

If obsessive-compulsive-spectrum symptoms persist substantially beyond expected substance clearance or medication adjustment, reconsider an independent diagnosis such as Obsessive-Compulsive Disorder or Excoriation Disorder.

Example fictional case

A man recently started on a dopaminergic medication for a neurological condition develops new, severe skin-picking behavior that began within weeks of a dose increase and was absent prior to treatment -- the temporal link to a known dopaminergic agent supports Substance/Medication-Induced Obsessive-Compulsive and Related Disorder rather than Excoriation Disorder.

Quick recall

Know

This diagnosis requires a demonstrated etiological link between a specific substance or medication and obsessive-compulsive-spectrum symptoms exceeding ordinary intoxication or withdrawal effects.

Notice

In a case, notice the specific substance or medication named, its known potential to produce repetitive or perseverative symptoms, and whether the timeline tracks exposure and dose changes.

Distinguish

Distinguish this from Obsessive-Compulsive Disorder or another OCD-spectrum disorder occurring independently in someone who also uses substances or takes the implicated medication for unrelated reasons.

References

APA (2022). DSM-5-TR, Obsessive-Compulsive and Related Disorders.

Recognize

Spot the pattern

Recognition pattern

Prominent obsessions, compulsions, or body-focused repetitive behaviors developing during or within one month of substance intoxication or withdrawal, or after medication exposure, with evidence supporting an etiological link and symptoms in excess of what's expected from ordinary intoxication or withdrawal.

What to notice

  • Prominent obsessions, compulsions, or body-focused repetitive behaviors developing during or soon after intoxication, withdrawal, or medication exposure
  • A specific substance or medication with documented potential to produce such symptoms is identified
  • Symptoms are in excess of what's expected from ordinary intoxication or withdrawal
  • Expected to improve as the substance clears or the medication is discontinued/adjusted

Distinguish

Differential reasoning

Distinguish

Distinguish this from Obsessive-Compulsive Disorder or another OCD-spectrum disorder occurring independently in someone who also uses substances or takes the implicated medication for unrelated reasons.

Differential considerations

Obsessive-Compulsive Disorder, Body Dysmorphic Disorder, Hoarding Disorder, Trichotillomania, or Excoriation Disorder occurring independently of substance/medication use should be ruled out; symptoms must be in excess of what's expected from ordinary intoxication or withdrawal alone.

Related comparisons

Reason

Work through the logic

Reasoning prompts

  • What specific substance or medication is implicated, and does it have documented potential to produce obsessive-compulsive-spectrum symptoms?
  • Does the onset and severity of the behavior track the substance/medication's timeline, or does it appear independent of it?

Clarifying questions to ask

  • Did the skin-picking begin or clearly worsen during a period of stimulant use or after starting another known culprit substance or medication?
  • Would addressing the suspected causative substance be a reasonable next step before attributing the picking solely to a primary Excoriation Disorder?
  • Is there a plausible direct physiological mechanism linking the medical condition itself (rather than its treatment) to the symptoms?
  • Has a medication used to treat the condition been considered as a more direct, separate explanation?
  • Is there a specific substance or medication with documented potential to produce obsessive-compulsive-spectrum symptoms, and does the timeline fit?
  • Did the symptoms begin abruptly in relation to the agent, or do they reflect a longer-standing, gradually developed pattern?

Apply

Put it to use

Case Lab

Retrieve

Recall it cold

Practice questions

2 question(s) reference this disorder. Practice Substance/Medication-Induced Obsessive-Compulsive and Related Disorder →

Master

Your progress on this disorder